Colorado, 2019

Hail and Damaging Winds in Colorado, July 15, 2019

July 15, 2019 · NWS BOU · 9 events in 5 counties and zones

Severe thunderstorms produced large hail and damaging winds over parts of Douglas, Larimer and Washington counties. The hail ranged in size from quarter to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail and damaging winds over parts of Douglas, Larimer and Washington counties. The hail ranged in size from quarter to ping pong ball size. Thunderstorm winds gusts from 60 to 70 mph caused minor property damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 7:45 AM MST, 5 hours 53 minutes earlier.

Area forecast discussion, Jul 15, 7:45 AM MST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
845 AM MDT Mon Jul 15 2019

.UPDATE...
Issued at 845 AM MDT Mon Jul 15 2019

Forecast is on track with another round of afternoon and early
evening thunderstorms. Coverage may actually be a little higher
than yesterday since we're seeing more sunshine initially, and
then a later arrival of the plume of moisture now stretching
across northwest Colorado and eastern Utah. There is also a weak
front/surge pushing southward through southeast Wyoming and the
Nebraska Panhandle which should bring a slightly enhanced diurnal
upslope to the Front Range and eastern plains, and also serve as a
convergence boundary for convective initiation over the plains.
The boundary would most likely set up over the higher terrain from
the Palmer Divide/Elbert County northeast into Washington County
later this afternoon. Main adjustments were a slight increase in
PoPs for this expected convergence area. Stronger storms will be
capable of producing locally heavy rain, generally small hail (
except where greater instability exists on the eastern plains -
see previous discussion), and strong wind gusts of 40-50 mph.
Precipitable Water values off the latest GPS indicate fairly
similar amounts to those observed yesterday, although the moisture
plume rotating eastward across the state could bring a localized
flash flood threat.

&&

.SHORT TERM...(Today and tonight)
Issued at 247 AM MDT Mon Jul 15 2019

Persistence will be the ongoing theme through tonight. High
precipitable water values are expected today with forecast
soundings indicating values of 0.9-1.0 at Denver to 1.1-1.2 inches
toward Sterling. CAPEs healthy as well, 500-1000 j/kg at Denver
and Limon, with 1000-1400 j/kg toward Sterling. SPC has the far
northeast corner under a marginal risk of severe, mainly north and
east of Sterling. One or two storms there could produce hail up to
1 inch and wind gusts to 60 mph. Higher PW values could also
result in very heavy rainfall and localized flash flooding.
Elsewhere, more of the same of what we have had. The stronger
storms will likely produce heavy rain, small hail, wind gusts to
40 mph and frequent lightning. Minor urban and small stream
flooding possible with the storms produce 1-2 inch rain in one
hour. The models keeps a few storms lingering into the overnight
hours over the far northeast corner.

.LONG TERM...(Tuesday through Sunday)
Issued at 247 AM MDT Mon Jul 15 2019

An upper level ridge will be centered over the srn Rockies with
mainly westerly flow aloft on Tue.  Cross-sections show some mid
level drying , however, there will likely be enough moisture for
sct tstms over the higher terrain. Across the plains, outflow
boundaries from storms across the higher terrain, will move across
during the late aftn and early evening hours. These boundaries
should trigger some storms across the plains, however, not
certain on overall coverage so will keep pops in the 20 to 30
percent chance range. There will be higher MLCAPE over the far
nern plains with quite a variance shown by the models. The ECMWF
and GFS have values in the 1000-1500 j/kg range while the NAM has
2500-4000 j/kg of MLCAPE. Naturally, if values were this high,
there would be some potential for severe storms over far nern CO.
However, soundings show a capping inversion around 700 mb, thus
it's not real clear how things may evolve. As far as highs, it
will remain hot with readings in the mid to upper 90s over most of
nern CO.

By Wed, the upper level ridge will remain over the srn Rockies with
west to southwest flow aloft.  Moisture will continue to decrease
over the higher terrain with less tstm activity expected.  Across
the plains, there is some disagreement as to whether an outflow
boundary, from an MCS over the nrn High Plains, will affect nern
CO or not. The NAM is the most aggressive with this feature while
the GFS doesn't have this boundary affecting nern CO at all. The
ECMWF has a weaker boundary as compared to the NAM. Overall,
depending on the strength of this boundary, it could have an
impact on highs over portions of the plains along with the
potential for storms. As for highs, readings over the far nern
plains could drop back below 90 degrees. Meanwhile with downslope
low level flow along the front range highs may reach the upper
90's to around 100. As far as tstms, the NAM has MLCAPE values in
the 2500-4000 j/kg over the far nern plains while the ECMWF and
GFS have much lower values. Once again, soundings show quite a
capping inversion around 700 mb. Thus will keep pops in the 10-20
percent range near the boundary as it may be tough for the cap to
be broken.

Looking ahead to Thu and Fri the upper level ridge will build
back into the area. Thus, expect little in the way of tstm
activity, as any subtropical moisture remains over the swrn US.
Meanwhile latest 850-700 mb temps would suggest highs in the upper
90's to lower 100's across nern CO both days.

By next weekend, some subtropical moisture could begin to move back
into the area which may bring a chc of storms to the higher terrain.
As for highs, it will remain hot on Sat. The GFS shows a cold front
moving into nern CO Sat night into Sun with temps dropping back into
the 80s by Sun.  However, the ECMWF shows no such feature and keeps
highs in the 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 845 AM MDT Mon Jul 15 2019

Main concern is for another round of thunderstorms with gusty
outflow winds and brief heavy rain this afternoon and early
evening. Highest threat would be 21Z-01Z, before more tranquil
conditions resume by 01Z-03Z. The coverage of storms is expected
to be high enough to support a TEMPO group for TSRA and gusty
winds to around 30 knots, although some threat of brief wind gusts
near 40 knots. Otherwise, southwest winds will transition to
northeast and increase to 10-15 knots by 18Z-20Z. Then winds will
be disrupted by thunderstorm outflows 21Z-02Z, before returning
to normal south/southwest winds 02Z-05Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Cooper
LONG TERM...RPK
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 15, 10:17 AM MST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1117 AM MDT Mon Jul 15 2019

COZ030>051-161730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1117 AM MDT Mon Jul 15 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Another hot afternoon on tap with highs in the 90s across the
urban corridor and northeast plains. Thunderstorms will form over
the higher terrain by midday, increase in coverage and spread
eastward after 2 pm and continue through this evening. The
stronger storms will likely produce frequent lightning, 1 to 2
inches of rain in one hour, small hail, wind gusts to 40 mph along
with minor urban and small stream flooding.

There is a marginal risk of severe thunderstorms north and east of
Sterling. The main risk there will be hail up to one inch in
diameter and wind gusts to 60 mph. Heavy rainfall could also
result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a chance of afternoon and evening thunderstorms on
Tuesday. A few thunderstorms could be severe over the far
northeast plains. Otherwise storms will produce lightning, gusty
winds to 50 mph, small hail and brief heavy rain.

A weather system to the north will increase winds across the area
on Wednesday, increasing fire weather concerns as temperatures
get hotter and humidity drier. Thunderstorm activty will decrease
on Wednesday with only isolated activity for Thursday and Friday,
if any at all. Temperatures will remain hot through the period.
Readings across the plains will be in the upper 90's to lower
100's for Thursday and Friday.

A return of moisture for the weekend will bring scattered afternoon
and evening thunderstorms again to the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. Rainfall
reports however would be greatly appreciated.

In the hours before

Special weather statement, Jul 15, 11:59 AM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Denver CO
1259 PM MDT Mon Jul 15 2019

COZ035-038-151945-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1259 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Livermore, or 24 miles northwest of Fort Collins,
moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cherokee Park, Natural Fort, Livermore, Virginia Dale and Red Feather
Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4100 10487 4077 10512 4086 10560 4090 10567
      4091 10565 4092 10567 4100 10556
TIME...MOT...LOC 1858Z 220DEG 16KT 4087 10525

SCHLATTER
Special weather statement, Jul 15, 1:38 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
238 PM MDT Mon Jul 15 2019

COZ039-152115-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
238 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOULDER COUNTY UNTIL
315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Boulder, or 26 miles northwest of Denver, moving east
at 20 mph.  Penny size hail has been reported with this storm just
northwest of Boulder.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Boulder, Broomfield, Lafayette, Louisville, Erie and Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3992 10506 3999 10528 4001 10530 4001 10533
      4002 10533 4002 10531 4003 10530 4007 10531
      4007 10529 4010 10529 4012 10530 4012 10531
      4013 10531 4013 10506
TIME...MOT...LOC 2038Z 277DEG 17KT 4005 10528

SCHLATTER

The radar

The Denver radar (KFTG), 72 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Boulder

When
July 15, 1:38 PM MST
Where
Boulder County, 2.98 mi WNW of Boulder
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -105.320

Hail, Larimer

When
July 15, 2:36 PM MST
Where
Larimer County, 9.36 mi SSE of Drake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.300, -105.280

Hail, Larimer

When
July 15, 2:37 PM MST
Where
Larimer County, 0.53 mi W of Loveland Hgts
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -105.480

Hail, Douglas

When
July 15, 3:00 PM MST
Where
Douglas County, 6.83 mi NE of Greenland
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
39.220, -104.740

Hail, Larimer

When
July 15, 3:04 PM MST
Where
Larimer County, 4.21 mi W of Campion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -105.150

Thunderstorm Wind, Washington

When
July 15, 6:47 PM MST
Where
Washington County, Akron
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

Hail, Washington

When
July 15, 6:55 PM MST
Where
Washington County, 3.8 mi NNE of Akron Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -103.190

Thunderstorm Wind, Washington

When
July 15, 6:55 PM MST
Where
Washington County, 3.8 mi NNE of Akron Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.230, -103.190

Strong winds damaged a patio roof and flag pole.

Hail, Phillips

When
July 15, 8:28 PM MST
Where
Phillips County, 8.31 mi N of Paoli
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.740, -102.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834386, 834387, 834388, 834389, 834390, 834393, 834391, 834394, 834392.